The Vestibular Migraine Community
Please read our welcome post!

Verapamil and water retention


Wow Pam! You sound just like me! I had my 2 big vertigo attacks 10 days apart and I was a terrified mess! And that was just in September so I’m just now calming down from those and not freaking out daily waiting for another one. Unforturnately, my inner ear tests came back with positive results. I had a positive ECOG (high fluid pressure in right ear but not Meniere’s just secondary endolymphatic hydrops which the doctor even said that Verapamil could dry it up), a positive VEMP test (usually suspect of a Superior Canal Dehiscence), and a CT showing a possible SCD but the bone is thin and I don’t have ALL the symptoms. I was praying all my inner ear tests would be negative so i would have a firm diagnosis of MAV but I don’t yet. And my doctor and a lot of members on this site mention having inner ear problems (hydrops, ear pressure, pain, etc) from migraine so I hope that is the case for me. Doctor also said that you can’t always trust those test. I’m always worried about the Verapamil because I have REALLY low blood pressure but my doc is not concerned. He said it helps people with high blood pressure and does not affect people with normal/low pressure. I hope that’s true because I’m usually aroun 105/60! Again, thanks for all your input and quick responses. Really helps a lot. I pray to be well again and I pray I don’t have a SCD either! Just when I think the Verapamil is working, I start to feel like it’s not. I guess I need to rememer that I’ve barely been on it 3 weeks and at such a low dose. I’m really thinking a lot about that Effexor now. Maybe I will give it a shot. Even though I am terrified of them I’ve been so depressed about losing my life that I’m willing to try anything at this point. Except Topomax! Sounds yucky! Take care and talk to you soon.



Leslie, I feel the same way about Topomax!!! Never tried and don’t wanna!!! I think I remember Buchholz book saying the low bp pressure isn’t an issue with Verapamil. Maybe give it another try and go up on it? Also, Your correct in saying “not giving the med enough time”…Buchholz said and I took comfort in, actually marking on my calendar when I should start noticing lessening symptoms with the meds…like 6-8 weeks? That most give up on a drug well before it has even had a chance to start working. Or that we freak out with thinking that every sensation we get is a negative side effect from the drug, when in fact it is most likely your MAV symptoms, because the med hasnt even begun to work!
Hang in there girl. I will be praying for you too. I know how you are feeling and take comfort that you are moving in the right direction to feeling better.Pls dont hesitate to ask me anything because I am here to help!!



You’re awesome Pam! I definitely feel like I’m asking a lot of questions. The only thing that is really bothering me right now is I have had a headache everyday for the past 10 days and I don’t understand it? I had mentioned that I started the verapamil at 20mg 2x a day and couldn’t sleep for the first 10 days and when I finally crashed and slept I woke up with a massive headaceh that hasn’t gone away yet! Some days aren’t as painful and some are awful. I’m wondering if the Verapamil is causing them for the moment. A few days ago I increased my night time dose to 40mg which is knocking me out at night! I guess that is good except it is making me very grogy in the morning. I’m just going to keep counting the days. I hope my headache goes away soon. How much Advil can one person take?! Jeez!



I am so sorry that you are having terrible non stop headaches!! I think I would continue the verapamil, just because it hasnt really had enough time to work quite yet. Maybe just the change of adding in something upset your sx so hence the headache. Migraine HATES any change and will flare with sx, so keep that in mind. Could you be in perimenapause which might be causeing the headaches? Have you had a brain MRI? Is your Verapamil the ER version?
Also, Can you put a call in to your doc to ask him if you should continue? Or maybe ask his nurse?
Sorry for all the questions, but let me know when you get the chance.



I’m 38 and regular so no perimenopause yet (so they say)! I’m not on the SR yet but I think my doc wants to go in that direction. I’m only taking 20mg morning and 40 at night and I think he wants to get me at a higher dose first. Don’t they come in like 120mg capsules? I told my doctor about the headaches and he said I’m “not under control yet”. That makes sense about Migraine not liking any change. That’s how I would describe myself to a tee. I used to like traveling, I could sleep in hotels, loved going to Vegas, gambling, cocktails, dancing, going out with friends and being social, rollercoasters, merry-go-rounds, now I can’t do ANY of it, especially sleep in a bed that’s not mine! It’s so weird how I was once this fun, outgoing person and now I’m this totally different person, only doing what I have to just to get by. Well, hopefully this Verapamil will do something and I won’t have to try too much trial and error. Thanks for the support Pam. It’s just nice to know there are others out there like me.



Same thing happened to me yesterday and I too was walking with a friend. She’s not a super close friend though, so I continued to walk while my world was sideways just praying to make it through. Any form of cardio exercise…especially outdoors…is a big problem for me. It’s actually the reason I quit exercising altogether 2 years ago. I’ve always been an avid runner, but it became an instant dizziness trigger and would take up to an hour to get my brain settled down once I was finished with my run. I eventually started trying to walk instead, but still found that walking outdoors seemed to immediately make me dizzy. It’s like my eyes and ears don’t communicate and can’t figure out all of the movement and sounds in the open air. Crazy and annoying for sure! I’m only 40 and a mother of 2 girls 10 and under. I’ve been battling this for a little over a decade, but unfortunately my symptoms seemed to have gotten worse over the years. I’m still trying to find the combination of meds that might help both migraine and dizziness. I went on Amlodopine…similar to Verapamil…a few years back but I too got puffy ankles and feet and it made me nervous. I remember feeling pretty good though, so tempted to try again. Not a fan of the weight gain issue though. I’m battling that already due to the fact I can’t seem to do any cardio. Ugh. So, long story short, no you’re not alone. If you have any success let me know! Good luck to you!!!